Texas, 2023

Flash Flooding in Texas, April 6, 2023

April 6, 2023 · NWS SHV · 3 events in 2 counties and zones

A slow moving cold front drifted south across East Texas and North Louisiana south of the Interstate 20 corridor during the morning hours of April 6th. Abundant moisture from the Gulf and the Southern Pacific continued to stream northeast along and behind the front, south of an upper low that shifted northeast into the Central Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A slow moving cold front drifted south across East Texas and North Louisiana south of the Interstate 20 corridor during the morning hours of April 6th. Abundant moisture from the Gulf and the Southern Pacific continued to stream northeast along and behind the front, south of an upper low that shifted northeast into the Central Plains. This moisture enhanced rain rates, with embedded thunderstorms developing and moving repeatedly over the same areas. Widespread rainfall amounts of 3-5 inches fell across much of Deep East Texas and Northwest Louisiana from the 5th to the 7th, atop already saturated grounds from much above normal rainfall received during the winter and early springtime months. This resulted in areas of flash flooding across portions of Angelina and Shelby Counties, before the rains gradually ended as the front shifted south out of the area and drier air spilled south in its wake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 6, 2:32 AM CST, 13 minutes earlier.

Area forecast discussion, Apr 6, 2:32 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
332 AM CDT Thu Apr 6 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Thursday through Friday)
Issued at 222 AM CDT Thu Apr 6 2023

The slow moving cold front that sparked Wednesday's showers and
storms continues to advance southward this morning, while the
850mb boundary north of the sfc front stalls south of the I-30
corridor. A narrow band of 700-500mb moisture continues to stream
across the FA, originating as far as the SW coast of Mexico.
Showers and storms this morning meanwhile continue to ride a thin
gradient of 500-1000 J/kg MUCAPE situated south of Three States,
LA. Heavy downpours associated with the convection continues to be
fueled by PWAT values on the order of 1.4-1.6" with rain rates
nearing 0.5-1" per hour with heavier clusters moving along the
axis.

Given the anticipated continuation of the PoPs this morning
and through the remainder of the short term period, along with
previous 7-day rainfall analysis, a Flood Watch has been expanded
across much of the I-20 corridor and south. The logic behind the
northward expansion was justified via the aforementioned
parameters and the guidance persistence of the 850mb boundary
retrograding north through the morning, expanding the coverage of
continued rainfall and excessive PWATs, aiding higher rain rates.

Coverage and intensity may limit ever so slightly through the
late afternoon, but steady stratiform coverage will add to
already growing rainfall totals. Given this being in play, this
could easily verify the chance for flooding locally. Into the late
afternoon and evening, the strongest of the MUCAPE axis looks to
drift further south, now across the southern zones of the FA, and
with it will go not only the higher PWATs but also most of the
heavier rain rates. The story here will be the coverage growing
across the southern and SE zones of the watch area. The timing of
this looks to transpire late this evening/overnight as a weak
shortwave works to out-muscle the boundary, pushing it south.

Given the continued PoPs and the post sfc front airmass, Thursday
highs will remain well below the previous days highs. Where the
persistent shower coverage will prevail, between I-30 and I-20,
highs in the mid to upper 50s are to be expected. Areas where
coverage may be more scattered today, mainly north of I-30 and
deep SE zones, temperatures in the low to mid 60s are to be
expected. Overnight, cooler lows in the 40s and low 50s are expected
ahead of a return to 50s and 60s on Friday. Highs on Friday
should trend fairly similar to Thursday, only this time with the
PoPs coverage now expanding further south and east, cooler highs
in the 50s, near 60 will prevail in previously warmer zones.

/53/

&&

.LONG TERM...
(Friday Night through Thursday)
Issued at 222 AM CDT Thu Apr 6 2023

Beginning Friday night, showers and some embedded thunderstorms will
continue to linger across much of the region as the stalled boundary
remains anchored to our south along the coast. A coastal low along
the tail end of the boundary will finally begin to eject NE across
the middle and upper Texas coast through Saturday morning. By this
time, a shortwave trough pivoting into Texas will further reinforce
the low and boundary south and east toward the Gulf and SE CONUS.
This will bring an end to the rain by Saturday morning and likely
mark the start of a mostly dry period through much of next week,
assuming the more consistent ECMWF is the preferred model over the
GFS which really has had difficulty resolving this expected change
in the longwave pattern. Regardless, Easter Sunday appears to be
warm and dry with high temperatures in the lower to mid 70s.

Beyond Sunday, the fly in the ointment is another trough working its
way into the Plains before splitting off over the mid-section of the
country by late Monday into Tuesday. As a result medium-range progs
are trying to indicate a low cutting off within the southern trough
and moving south into our region on Tuesday with some low-end rain
chances possible. For now, have kept the forecast dry through early
next week but will continue to monitor for possible rain inclusion
in future forecasts.

Aside from that, this forecast will continue to favor the drier Euro
which tries to usher the cut-off low farther east by the middle of
next week. From there, upper ridging will begin to slowly build back
across the region with high temperatures warming back near seasonal
averages by Wednesday into Thursday.

/19/

&&

.AVIATION...
(06Z TAFS)
Issued at 1245 AM CDT Thu Apr 6 2023

Airspace wide convective showers and storms will gradually
transition to stratiform RA through the 06z TAF period. Lowering
CIGs and VSBY restrictions will result in tanking flight rules
down to IFR just about airspace wide. Anticipating low CIGs and
and reduced VSBY through the entire period. Sfc terminal winds
should remain elevated given the passing convection between
10-15 kts, and remaining northerly behind the aforementioned sfc
front.

/53/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  57  47  57  51 /  90  80  80  50
MLU  61  50  57  52 /  80  80  90  60
DEQ  61  46  63  48 /  20  20  30  30
TXK  57  48  59  49 /  60  40  50  40
ELD  53  45  56  48 /  80  70  70  40
TYR  57  47  58  50 /  70  70  70  40
GGG  56  47  57  50 /  90  70  70  50
LFK  62  52  58  52 /  90  90  90  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Friday evening for ARZ072-073.

LA...Flood Watch through Friday evening for LAZ001>006-010>014-
     017>022.

OK...None.
TX...Flood Watch through Friday evening for TXZ126-136>138-149>153-
     165>167.

&&

SHORT TERM...53
LONG TERM....19
AVIATION...53
Hazardous weather outlook, Apr 5, 3:27 PM CST, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
427 PM CDT Wed Apr 5 2023

ARZ050-051-059>061-070>073-LAZ001>006-010>014-018>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>151-062130-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
427 PM CDT Wed Apr 5 2023

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma and northeast Texas.

.DAY ONE...Tonight.

A few lingering showers and thunderstorms are expected through the
overnight hours, however, no severe weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The pattern looks to remain unsettled through the end of the week as
rounds of heavy rainfall will become more likely as the front stalls
south of the region. This could reintroduce flooding concerns across
the region through the end of the week as several inches of rainfall
will be possible, mainly from Deep East Texas into North and Central
Louisiana. The rain will gradually end by this Easter weekend as the
stalled boundary finally exits to the southeast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ017-TXZ152-153-165>167-062130-
Sabine-Nacogdoches-Shelby-Angelina-San Augustine-
427 PM CDT Wed Apr 5 2023

...FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for northwest Louisiana and east
Texas.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

A few lingering showers and thunderstorms will be possible this
evening and into the overnight hours with some additional development
during the overnight hours. No severe weather is expected, however,
moderate to heavy rainfall will bring a threat for Flash Flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

The pattern looks to remain unsettled through the end of the week as
rounds of heavy rainfall will become more likely as the front stalls
south of the region. This could reintroduce flooding concerns across
the region through the end of the week as several inches of rainfall
will be possible, mainly from Deep East Texas into North and Central
Louisiana. The rain will gradually end by this Easter weekend as the
stalled boundary finally exits to the southeast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 5, 8:55 PM CST, 5 hours 50 minutes before
Special Weather Statement
National Weather Service Shreveport LA
955 PM CDT Wed Apr 5 2023

TXZ152-165-166-060330-
Angelina TX-Nacogdoches TX-San Augustine TX-
955 PM CDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of southeastern
Nacogdoches, southeastern Angelina and southwestern San Augustine
Counties through 1030 PM CDT...

At 955 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Rockland, moving north at 50 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Etoile, Zavalla, Broaddus, Shawnee and Dolan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3103 9449 3104 9449 3104 9451 3105 9452
      3106 9455 3106 9456 3107 9459 3147 9447
      3139 9423 3105 9437 3103 9447
TIME...MOT...LOC 0255Z 197DEG 41KT 3111 9447

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

13
Local storm report, Apr 5, 8:57 PM CST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
957 PM CDT WED APR 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             GREENWOOD               32.45N 93.98W
04/05/2023  M1.00 INCH       CADDO              LA   TRAINED SPOTTER

&&

BT
Special weather statement, Apr 5, 9:03 PM CST, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1003 PM CDT Wed Apr 5 2023

LAZ002>004-060330-
Bossier LA-Claiborne LA-Webster LA-
1003 PM CDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of northwestern
Webster, northwestern Claiborne and east central Bossier Parishes
through 1030 PM CDT...

At 1003 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Cotton Valley, or 11 miles northwest of Minden, moving
northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Homer, Haynesville, Cotton Valley, Shongaloo, Evergreen, Leton and
Couchwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3263 9347 3272 9357 3302 9324 3302 9318
      3283 9301
TIME...MOT...LOC 0303Z 229DEG 46KT 3271 9344

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

13
Special weather statement, Apr 5, 9:17 PM CST, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1017 PM CDT Wed Apr 5 2023

TXZ166-167-060400-
Sabine TX-San Augustine TX-
1017 PM CDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of southeastern San
Augustine and southern Sabine Counties through 1100 PM CDT...

At 1017 PM CDT, Doppler radar was tracking a strong thunderstorm near
Browndell, or 12 miles northeast of Ebenezer, moving northeast at 40
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Milam, Hemphill, Pineland, Columbus, McElroy and Yellowpine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3119 9415 3150 9380 3135 9367 3131 9369
      3128 9365 3116 9384 3116 9391 3113 9404
      3112 9404 3111 9408
TIME...MOT...LOC 0317Z 225DEG 33KT 3117 9402

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

13
Special weather statement, Apr 5, 10:18 PM CST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1118 PM CDT Wed Apr 5 2023

LAZ017-TXZ167-060445-
Sabine LA-Sabine TX-
1118 PM CDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of central Sabine
Parish in northwestern Louisiana and northeastern Sabine Counties
through 1145 PM CDT...

At 1116 PM CDT, Doppler radar was tracking a strong thunderstorm near
Milam, or 23 miles northwest of Toledo Bend Dam, moving northeast at
35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Milam, Many, Zwolle and Noble.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3137 9379 3141 9388 3177 9366 3161 9343
TIME...MOT...LOC 0416Z 217DEG 30KT 3147 9376

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

13

The radar

The Shreveport radar (KSHV), 155 km away, was scanning. The volume nearest the first event began at 08:42 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Angelina

When
April 6, 2:45 AM CST to 5:00 AM CST
Where
Angelina County, 3.86 mi N of (Lfk)angelina Co Arp to 3.74 mi N of (Lfk)angelina Co Arp
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.286, -94.749

A portion of Southwood Drive on the south side of Lufkin was flooded.

Flash Flood, Angelina

When
April 6, 2:45 AM CST to 5:00 AM CST
Where
Angelina County, 2.62 mi S of Lufkin to 2.72 mi S of Lufkin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.313, -94.722

Tulane Drive at the Highway 287 Loop and South Medford Drive in Lufkin was flooded.

Flash Flood, Shelby

When
April 6, 4:30 AM CST to 6:15 AM CST
Where
Shelby County, 1.32 mi NNW of Shelbyville to 1.02 mi NNW of Shelbyville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.768, -94.087

A portion of Highway 87-South between Center and Shelbyville was flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085011, 1085012, 1085010.